Coming down

Hi all. Not been on the site for a while. Sorry. Really trying hard to get down from 7mgs Being trying DSM. for months. Just can't cope with anything under. Even although I had my eyes tested last month, which was fine. I now have really bad vision with my glasses over the last few days.I know I need to go back there to clarify the situation. Was diagnostic in 2015. I am worried that I might have to stick at 7mgs for a while. I am seeing my Rheumatology in December. Is it bad to be in 7mgs for this length of time? I personally don't think so.

25 Replies
oldestnewest

Hi Morrison, commiserations,we are in the same horrible boat. No I don't think it is as harmful as once was supposed to be, on 7 mgs for a while. It's what I'm going to have to do too, and I don't want any so called steroid sparers either. I know where I am with Pred. I am just shocked at how much it was holding at bay.

My eyesight has definitely deteriorated too. Glasses/ Contacts are so expensive, I was kind of hoping it would settle down before I splashed out.

Reply

Have your eyes deteriorated because of the prednisone or the polymyalgia? Sue

Reply

Who knows. I would have thought with the pred. Another side effect. But certainly liveable with. I also had Gca as my PMR was not detected for at least 3 years. I am sure that there are people on this site a whole lot worse off than me. Hate complaining. X

Reply

Can't see why vision would deteriorate with PMR - with GCA possibly of course.

Reply

OK. I just thought another side effect of pred could possibly be cataracts.

Reply

Cataracts are a possible side effect, as is increased ocular pressure although that wouldn't lead at once to deteriorating vision. In any case, make sure you have regular visits to your eye doctor. Both cataracts and glaucoma can and should be treated.

Reply

Don't worry I see my ocular consultant every 4 months. My father has glaucoma. Funnily enough my vision seems better today. Kind regards. X

1 like
Reply

I think blurred vision is quite common with pred, but I've found for years, since before PMR, that it takes a while for my focus to adjust after spending too long reading, doing close work or staring at a screen.

Reply

They are - but if you had your eyes lested last month they should have seen any signs of that and while cataracts can deteriorate quickly it is over a few months not a few weeks and your ocular consultant would definitely have picked up any sign of them.

Reply

Hi Morrison,

I am with Shieffieldjane...

my vision has been shifting back and forth for the past couple of months...(i am at 4.5-4 mg pred. ). Its nearly time for me to have another vision check, and maybe new lenses...

I actually tried an old set of glasses, and am now wearing them because they are better than my most recent prescription!!

Weird, I know... but true.

Hang in there... this is going to get better...! I must bel8eve!😁

Kind regards, Jerri

Reply

No need to apologise - shows you have a life outside PMR!

Lord no - I've been at doses well above 7mg for the last 8 YEARS!

If you are "really trying hard" to get below 7mg than it is very likely your body telling you it doesn't want to be at below 7mg! You can't force things, if you do you will have a flare and have to go back to a higher dose - which really isn't the object of the exercise! To be at 7mg as a maintenance dose after 2 years is good - PMR lasts anything from 2 to 6 years - for a few of us, even longer.

And new work shows PMR doses are not that bad for us - except possibly cataracts developing:

practicalpainmanagement.com...

Like Jerri I have a selection of old glasses and some are better now than the last lot. I tend to move them up and down my nose rather than spend a fortune on new ones.

Reply

I could never get below 7 mgs for a long time. When pushed I had a flare....and had a hard time getting past 12 when tapering that time. We do not all absorb it at the same rate but was told by multiple doctors that 7 is sometimes the sticking point for many people.

Reply

Hi Morrison

I have exactly the same problem. I have tried to get down to 6 and a half twice in over 12 months using the very slow method. The pain in my right leg has got worse I think since getting down from about 8 mg. I am seeing my GP on Monday and I know she will turn her computer screen round to me and show me that the graph shows my bloods are ok. The pain feels like muscle spasms but doesn't go away like normal cramps. I sometimes have a job to walk. It's so difficult to know what to do.

Reply

It may not be the PMR - it could be something called myofascial pain syndrome which is very common alongside PMR. Instead of the inflammation being all through the body it is focussed in trigger points which form in pairs on either side of the spine in the shoulders, about rib level and in the lower back - some or all, it depends. When they are in the lower back they irritate the muscles in the buttocks and around where the baby's dimples are. That causes the muscles to tighten and even to spasm which can be very painful and irritate the sciatic nerve - causing sciatica. This doesn't tend to raise the blood markers but does respond to some extent to pred at higher doses, returning at lower doses.

Point out to your doctor that if it isn't the PMR it is SOMETHING - could she please treat the patient and not the numbers.

1 like
Reply

Thankyou so much for your reply. That does make sense to me. I sometimes have to stop mid-pavement when the muscles in my calves and thighs tighten. It is very painful. This is something new to me although I have had the 'buttock' pain for some time.

My last blood test was 5 months ago and the pain has got worse since then so I will request another blood test on Monday and I don't feel like trying to reduce Pred dose from 7mg at present.

I have had an MRI. My hip replacement surgeon referred me to make sure that the pain is not related to metal hip joints and he is quite happy that it is unrelated and I agree. He advised going to the Pain Clinic and I am waiting for that appointment. I think they might advise injection(s). I have also referred myself for physio (I was told I could do that last time).

Thanks again

Reply

Wishing you well. X

Reply

Some of us have found Bowen therapy very helpful - it doesn't work for everyone but may be worth trying. If it doesn't work in 3 sessions it probably won't.

Reply

That is so funny you have just mentioned that. Was just re-reading your reply and the bit about 'trigger points' and was thinking about Bowen therapy. I tried it probably over 12 months ago now - had three sessions and wasn't sure. The worst thing for me was that I found it very uncomfortable lying on my front - not relaxing as I have heard others say. I am wondering though if I should give it another try as I have a therapist within 8/9 miles (2 in fact). Thanks

Reply

8 or 9 miles....not 89

Reply

A good therapist would adapt things until you improved - of course you can't lie on your front if your back is in spasm. Where are you? Maybe someone can recommend someone - I know 2 superb ladies in the Newcastle area for example.

Reply

I am in Lydney, Gloucestershire (on the edge of The Forest of Dean) UK

Reply

Start a new thread and ask if anyone can suggest a good therapist near you.

Reply

I am trying to reduce my present from 7 mg to 6 mg,so far without success. My rheumy said to try a slower rate of decrease, and it that doesn't work,go back to 7 mg, it shouldn't cause any long term problems

Reply

Do you know if your magnesium level is good? Sometimes when we take extra calcium the magnesium calcium balance goes out of whack and we need to either take a supplement (at a separate time from calcium) or use one of the other methods. There's a kind which can be applied to the skin, or you can soak with Epsom salts, even a foot bath is supposed to be sufficient if you are a shower person. Low magnesium can lead to muscle cramps.

Reply

Another question for my GP on Monday HeronNS - thanks.

Reply

You may also like...